Alert archive / Texas / Red Flag Warnings in 2020

Red Flag Warning 6, NWS Amarillo, TX

March 26, 20204 counties in Texas; Cimarron County, Oklahoma

NWS Amarillo, TX issued this red flag warning at Mar 26, 2020, 3:22 AM CDT for 4 counties in Texas; Cimarron County, Oklahoma. It took effect at Mar 26, 2020, 12:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 26, 2020, 3:22 AM CDT (08:22 UTC)
In effect from
Mar 26, 2020, 12:00 PM CDT
Expired
Mar 26, 2020, 9:00 PM CDT
In force
9 hr
Issued by
NWS Amarillo, TX

Counties Cimarron County, OK, Dallam County, TX, Hartley County, TX, Moore County, TX, Sherman County, TX

The radar

The Amarillo radar (KAMA), 120 km from the middle of the area, began a volume at 08:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 8.4 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2020-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2020-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4185 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

304 
WWUS84 KAMA 260822
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
322 AM CDT Thu Mar 26 2020

OKZ001-TXZ001-006-262100-
/O.UPG.KAMA.FW.A.0003.200326T1700Z-200327T0200Z/
/O.NEW.KAMA.FW.W.0006.200326T1700Z-200327T0200Z/
Cimarron-Dallam-Hartley-
322 AM CDT Thu Mar 26 2020

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS
EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE
NORTHWESTERN TEXAS AND WESTERN OKLAHOMA PANHANDLES...

The National Weather Service in Amarillo has issued a Red Flag
Warning for strong winds and low relative humidity, which is in
effect from noon today to 9 PM CDT this evening. The Fire Weather
Watch is no longer in effect.

* Affected Area...In Oklahoma...Cimarron. In Texas...Dallam and
  Hartley.

* 20 Foot Winds...Southwest 20 to 35 mph with gusts up to 45 mph.

* Relative Humidity...As low as 15 percent.

* Red Flag Threat Index..4 to 5.

* Timing...Noon to 9 PM Thursday afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

TXZ002-007-262100-
/O.NEW.KAMA.FW.W.0006.200326T1700Z-200327T0200Z/
Sherman-Moore-
322 AM CDT Thu Mar 26 2020

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS
EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE
NORTHWESTERN TEXAS PANHANDLE...

The National Weather Service in Amarillo has issued a Red Flag
Warning for strong winds and low relative humidity, which is in
effect from noon today to 9 PM CDT this evening.

* Affected Area...In Texas...Sherman and Moore.

* 20 Foot Winds...Southwest 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 16 percent.

* Red Flag Threat Index...4.

* Timing...Noon to 9 PM Thursday afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

For more information from the National Weather Service visit...
www.weather.gov/ama
3 follow-up statements
122 
WWUS84 KAMA 261847
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
147 PM CDT Thu Mar 26 2020

OKZ001-TXZ001-002-006-007-270200-
/O.CON.KAMA.FW.W.0006.000000T0000Z-200327T0200Z/
Cimarron-Dallam-Sherman-Hartley-Moore-
147 PM CDT Thu Mar 26 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE NORTHWESTERN
TEXAS AND WESTERN OKLAHOMA PANHANDLES...

* Affected Area...In Oklahoma...Cimarron. In Texas...Dallam... 
  Sherman...Hartley and Moore.

* 20 Foot Winds...Southwest 20 to 35 mph with gusts up to 45 mph.

* Relative Humidity...As low as 14 percent.

* Red Flag Threat Index..4 to 5.

* Timing...Until 9 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

For more information from the National Weather Service visit...
www.weather.gov/ama
927 
WWUS84 KAMA 262025
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
325 PM CDT Thu Mar 26 2020

OKZ001-TXZ001-002-006-007-271000-
/O.NEW.KAMA.FW.A.0004.200327T1700Z-200328T0200Z/
/O.CON.KAMA.FW.W.0006.000000T0000Z-200327T0200Z/
Cimarron-Dallam-Sherman-Hartley-Moore-
325 PM CDT Thu Mar 26 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE NORTHWESTERN
TEXAS AND WESTERN OKLAHOMA PANHANDLES...
...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
FRIDAY EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE
WESTERN OKLAHOMA PANHANDLE AND THE NORTHWEST TEXAS PANHANDLE...

The National Weather Service in Amarillo has issued a Fire
Weather Watch for strong winds and low relative humidity, which
is in effect from Friday afternoon through Friday evening.

* Affected Area...In Oklahoma...Cimarron. In Texas...Dallam... 
  Sherman...Hartley and Moore.

* 20 Foot Winds...Southwest 25 to 35 mph with gusts up to 45 mph.

* Relative Humidity...As low as 16 percent this evening and as low
  as 14 percent on Friday

* Red Flag Threat Index..4 to 5.

* Timing...Until 9 PM this evening for the Red Flag Warning. From
  Noon until 9 pm on Friday for the Fire Weather Watch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

A Fire Weather Watch means that the potential for critical fire
weather conditions exists. Listen for later forecasts and
possible red flag warnings.

&&

$$

For more information from the National Weather Service visit...
www.weather.gov/ama
024 
WWUS84 KAMA 270154
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
854 PM CDT Thu Mar 26 2020

...Red Flag Warning will be allowed to expire...

Wind speeds have decreased below 20 MPH and relative humidity
values are now in the 25 to 35 percent range, which results in
RFTI values of 0 to 1. As such, the Red Flag Warning will be
allowed to expire.  

OKZ001-TXZ001-002-006-007-271200-
/O.EXP.KAMA.FW.W.0006.000000T0000Z-200327T0200Z/
/O.CON.KAMA.FW.A.0004.200327T1700Z-200328T0200Z/
Cimarron-Dallam-Sherman-Hartley-Moore-
854 PM CDT Thu Mar 26 2020

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH FRIDAY EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY
FOR THE WESTERN OKLAHOMA PANHANDLE AND THE NORTHWEST TEXAS
PANHANDLE...
...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT THIS EVENING FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE NORTHWESTERN TEXAS
AND WESTERN OKLAHOMA PANHANDLES...

* Affected Area...In Oklahoma...Cimarron. In Texas...Dallam... 
  Sherman...Hartley and Moore.

* 20 Foot Winds...Southwest 25 to 35 mph with gusts up to 45 mph.

* Relative Humidity...As low as 14 percent on Friday.

* Red Flag Threat Index..4 to 5.

* Timing...From Noon until 9 pm on Friday for the Fire Weather 
  Watch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that the potential for critical fire
weather conditions exists. Listen for later forecasts and
possible red flag warnings.

&&

$$

For more information from the National Weather Service visit...
www.weather.gov/ama

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Mar 26, 12:37 AM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Mar 26, 12:37 AM CDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1237 AM CDT Thu Mar 26 2020

.AVIATION...06Z TAFs.

VFR conditions expected through the period at all sites. Main
concern during the next 24 hours is the potential for low level
wind shear overnight. Latest guidance suggests mentionable shear
will be present at AMA and DHT before during the 09-13/14z time
frame. As the strong winds aloft are brought to the surface
following sunrise, expect gusty southwesterly winds at all sites
through the afternoon and at least the early evening hours.
Otherwise, only clouds expected will be in the form of cirrus.

Ferguson

&&

.PREV DISCUSSION... /Issued 239 PM CDT Wed Mar 25 2020/

SHORT TERM...

Warm, dry and breezy conditions are expected to continue, across
the Southern Plains. Current satellite and model analysis has an
upper level, positively tilted, trough developing from Alberta,
Canada down through the northwest corner of California. At H5 a
closed low is developing over Washington State and Oregon. Models
suggest a jet reaching speeds of 85 to 90 kts at H5 is currently
down stream of the trough axis. For the rest of today part of the
exit region of the jet will remain mostly zonal over the FA.
Going into Thursday, the flow becomes more southwesterly as the
trough propagates eastward.

Downsloping winds with mostly clear skies today will allow the
area to warm into the low 80s. The downsloping winds will also
help in dropping the Td therefore dropping the RH values into the
single digits across much of the area. Winds will be higher in the
western CWA today up against the New Mexico state line. The Nam
and GFS suggest 40 to 50 kt wind speeds at H7 over the western
stack of counties in the Texas Panhandle. Gust could reach
upwards of 40 mph for these western counties through this evening.

With winds shifting to the southwest tomorrow, highs on Thursday
are expected to reach the mid to upper 80s. At H7 winds will
increase upwards of 65 kts and cover most of the FA with the
exception of the far southeast Texas Panhandle. This will aide in
some higher winds at the surface tomorrow. There will be a chance
for some high clouds which may inhibit the winds aloft from mixing
all the way to the surface. Winds are expected to be 20 to 30 mph
for much of the FA tomorrow with gust up to 45 mph especially in
the northwest. Models suggest some moisture return from the
Pacific in the southwest flow tomorrow. This will raise the Td
enough for RHs to not be quite as low as they are today. Min RH
values on Thursday should be in the mid to upper teens.

Hoffeditz

LONG TERM...Friday Night through Tuesday Night...

A longwave trof will be ejecting east-northeast across southern
Colorado Friday night, which is placing the Texas and Oklahoma
Panhandles in drier air. As the surface low develops in southeast
Colorado and pushes east, southwesterly winds around 20 to 30 MPH
will change to westerly around 15 to 25 MPH and remain elevated
into early Saturday morning behind the passing Pacific cold front.
Though wraparound moisture may briefly impact the Oklahoma
Panhandle as the system exits, accumulations of rain or rain/snow
mix are expected to be minimal. Saturday and Sunday will place the
region in between weather disturbances, as a shortwave ridge
passes over the area. Northwesterly flow behind the exiting
weather system on Saturday will mean that high temperatures will
be in the upper 50s northwest to upper 60s in the southeast.
Sunday should see a warming trend as southerly flow returns ahead
of another disturbance moving into the desert southwest. Highs on
Sunday will be in the 60s to near 70, with increasing dewpoints as
southerly moisture advection returns.

Models are starting to come into line with the upper low expected
to cross New Mexico, though the strength of the disturbance is
still somewhat in question. Most models are coming into line with
a dryline situation, though timing and placement is widely varying
with the latest guidance. Have opted to continue with slight
chance PoPs, as provided by the blends, though linger these
chances into early Saturday morning to acknowledge the slower
ECMWF solution. If there is any chance that the slower solution
comes into line, and could potentially increase moisture advection
into our region, then a threat for severe weather may exist Monday
afternoon and evening. Otherwise, then fire weather becomes a
concern across the southern Texas Panhandle as winds increase out
of the west around 25 to 35 kts behind a passing dryline. Suffice
it to say, we'll be watching Monday with great interest.

Beyond Monday and early Tuesday morning, zonal flow will be back
in place with drier air and downsloping winds impacting the
region with high temperatures in the 60s throughout the area on
Tuesday.

Bieda

FIRE WEATHER...

For today, a Red Flag Warning continues for the western stack of
counties in the combined Oklahoma and Texas Panhandles through 8
pm tonight. Winds will not be has high as we have seen in these
parts today. Only expecting 20 to 25 mph with gust as high as 40
mph in the RFW area today. However, the big driver today is the
RHs are still creeping downwards into the single digits,
increasing the overall RFTI. One hour fuels continue to dry out
with ERCs increasing as well.

For Thursday, a Fire Weather Watch continues for Cimarron County
in Oklahoma, and Dallam and Hartley Counties in Texas. Higher
winds are expected Thursday afternoon with winds around 30 mph
gusting as high as 45 mph for these counties. The combined
Panhandles will see an improvement in RH values with a small
amount of moisture returning from the Pacific in the southwest
flow. RH values should stay in the mid to upper teens across the
area. For the three counties in the watch the main concern will be
RFTIs for winds along with the higher ERCs in the 50th to 69th
percentile. Expect at the very least elevated fire weather
conditions for these counties to include the surrounding counties.

For Friday, southwesterly winds due to a passing weather
disturbance is anticipated, with 20-foot speeds of around 15 to 25
MPH with higher gusts. As the region will be dryslotted with the
passing system, relative humidity values could fall into the 15 to
25 percent range Friday afternoon. Drying fuels as a result of no
precipitation preceding Friday should see ERC-G values in the
50th to 75th percentile in the northwestern Panhandles, and 25th
to 50th percentile elsewhere. Given that the driest fuels are in
the northwest, there is concern for elevated to critical fire
weather conditions once again occurring Friday afternoon. The
southwest Texas Panhandle could see elevated conditions Friday
afternoon, though should grasses dry more than expected, then this
could approach near-critical conditions.

Bieda

&&

.AMA Watches/Warnings/Advisories...
TX...Fire Weather Watch from noon CDT today through this evening for
     the following zones: Dallam...Hartley.

OK...Fire Weather Watch from noon CDT today through this evening for
     the following zones: Cimarron.

&&

77/2
Hazardous weather outlook, Mar 25, 2:42 PM CDT, 12 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
242 PM CDT Wed Mar 25 2020

OKZ001>003-TXZ001>020-317-260745-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
242 PM CDT Wed Mar 25 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Critical fire weather conditions continue across western sections
of the Oklahoma and Texas Panhandles this afternoon into early
this evening due to west southwest winds of 15 to 25 mph with
higher gusts up to 40 mph along with minimum relative humidity
values of 8 to 10 percent. A Red Flag Warning is in effect for
this area from 1 PM this afternoon until 8 PM this evening for the
western stack of counties in the combined Oklahoma and Texas
Panhandles.

In addition, elevated fire weather conditions continue this
afternoon into early this evening across the central Oklahoma
Panhandle and the central Texas Panhandle due to west southwest
winds of 15 to 20 mph along with minimum relative humidity values
around 10 percent.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Critical fire weather conditions are forecast to develop Thursday
afternoon into early evening across the western Oklahoma Panhandle
and the northwest Texas Panhandle due to southwest winds of 20 to
30 mph with higher gusts along with forecast minimum relative
humidity values of 12 to 20 percent. A Fire Weather Watch is in
effect for this area during this period.

Critical fire weather conditions may develop on Friday as well
across the western Oklahoma Panhandle and the northwest Texas
Panhandle due to southwest winds of 15 to 25 mph with higher
gusts along with forecast minimum relative humidity values of 14
to 20 percent.

Thunderstorms will be possible Monday afternoon and evening across
parts of the Oklahoma and Texas Panhandles. Any storms that form
are expected to remain below severe levels at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions during the afternoon
and early evening hours today, Thursday, and Friday.

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 3:25 PM CDTFire Weather WatchAMADallam, Hartley, Moore, Sherman12 hr

Nearby

Red Flag Warnings in Texas, 2020Red Flag Warnings in Oklahoma, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.